Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 71, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 9, 2022, 1:51 PM MST for Santa Cruz County, Arizona. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2022, 1:51 PM MST (20:51 UTC)
- Expired
- Aug 9, 2022, 3:23 PM MST
- In force
- 92 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993
WGUS55 KTWC 092051
FFWTWC
AZC023-100000-
/O.NEW.KTWC.FF.W.0071.220809T2051Z-220810T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
151 PM MST Tue Aug 9 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southwestern Santa Cruz County in southeastern Arizona...
* Until 500 PM MST.
* At 151 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 1
inch of rain has fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges. The Chiminea Arroyo gauge
in Nogales, Sonora has reported 1.26 inches in the
last hour.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses. Expect
a rise in the Nogales Wash with flash flooding along
the wash possible.
* Some locations that will experience flash flooding include...
Nogales.
Nogales Wash
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3133 11095 3135 11094 3137 11094 3138 11095
3138 11093 3137 11092 3136 11092 3134 11092
3133 11093
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AWH2 follow-up statements
429
WGUS75 KTWC 092139
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
239 PM MST Tue Aug 9 2022
AZC023-100000-
/O.CON.KTWC.FF.W.0071.000000T0000Z-220810T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
239 PM MST Tue Aug 9 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR SOUTHWESTERN SANTA CRUZ COUNTY...
At 239 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 1.5
inches of rain has fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges. The Chiminea Arroyo gauge in
Nogales, Sonora has reported 1.69 inches in the last
hour and a half.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses. The
Nogales Wash has risen to 9.16 feet. Flooding will be
possible along the Nogales Wash in the warning area.
Some locations that will experience flash flooding include...
Nogales and Nogales Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3133 11095 3135 11094 3137 11094 3138 11095
3138 11093 3137 11092 3136 11092 3134 11092
3133 11093
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AWH870
WGUS75 KTWC 092223
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
323 PM MST Tue Aug 9 2022
AZC023-092233-
/O.CAN.KTWC.FF.W.0071.000000T0000Z-220810T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
323 PM MST Tue Aug 9 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN SANTA CRUZ
COUNTY...
Flood waters have receded, the Nogales Wash stream gauge is now down
to four feet. Flooding is no longer expected to pose a threat.
Please continue to heed remaining road closures.
A Flood Watch remains in effect until 500 AM MST Wednesday for a
portion of Southeast Arizona.
LAT...LON 3133 11095 3135 11094 3137 11094 3138 11095
3138 11093 3137 11092 3136 11092 3134 11092
3133 11093
$$
AWHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:44 AM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 9, 10:44 AM MST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1044 AM MST Tue Aug 9 2022 .SYNOPSIS...A favorable flow pattern for daily thunderstorms will persist through the week as the upper high remains centered near the Four Corners region. Daytime temperature will remain near seasonable readings. && .DISCUSSION...A Flash Flood Watch has been issued for the entire area from this afternoon through at least Wednesday morning. Current water vapor imagery shows a weather disturbance moving west through NW Chihuahua and NE Sonora. This will be a focus later today and into the overnight for convection. Looking over the morning sounding, shows a juiced atmosphere with a weak onion sounding. The current flow regime will be more than enough to modify the environment to increase the likelihood of thunderstorms. The CAMs are also quite active starting at 2100Z with multiple rounds of storms through the evening and overnight. With current analysis and CAMs, the greatest threat fro flash flooding appears to be from western Cochise County through Santa Cruz, and all of Pima County. This is the track of the weather disturbance overlapped with highest moisture and instability. As the storms fire, there should be enough moisture advection and low level convergence to focus storms. Cell mergers and backbuilding into the large/strong instability pool along/south of the International Border will help with organization and increase the flash flooding threat. Rainfall rates could easily reach several inches an hour with 3-6 hr totals of 1-3". Some areas along the International Border could see locally higher amounts if multiple storms train over the same area. One other thing to note is the saturated ground and quick response for many area washes/rivers. It will not take nearly as much rain as usual to cause flash flooding like early in the season. For severe weather, shear is less than past days. Storm mode should be more pulse/multicellular cluster like with the potential for upscale growth into a small MCS. Wind will be the greatest risk with only small hail expected. && .PREV DISCUSSION... /issued 225 AM MST Tue Aug 9 2022/ Models keep the upper high centered near the Four Corners region through the middle of the week. Thereafter, the upper high will shift farther north and eastward by Friday. The overall flow pattern will remain favorable for daily scattered showers and thunderstorms, mainly in the afternoon and evening but the rain chances will continue overnight as well. The position of the high will be ideal for inverted troughs to track westward and enhance the thunderstorm activity. Latest models depicted a few shortwaves rotating around the upper high and impacting the area this week. One later today with more significant ones passing through Wednesday and again on Thursday into Friday. That said, soil moisture content remained high for most of the area, so flash flooding will continue to be a concern. High temperatures will remain near seasonable readings. && .AVIATION...Valid through 10/18Z. SCT clouds at 7k-10k ft AGL with SCT-BKN above 15k ft AGL. CIGS may briefly lower to 4k-6k ft AGL with the TSRA, along with mountain obscurations and wind gusts to 40+ kts. Otherwise, SFC wind will generally be less than 12 kts, favoring a NWLY/NLY direction during the afternoon hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon period is expected to continue through the week, with daily rounds of scattered showers and thunderstorms. The typical threats of strong gusty winds and heavy rainfall remain, as well as the potential for precipitation outside the normal afternoon/evening cycles. Wind trends are otherwise light following a diurnal pattern. && && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 9, 12:58 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1258 PM MST Tue Aug 9 2022
AZZ502-515-092045-
Tohono O'odham Nation including Sells-Baboquivari Mountains including
Kitt Peak-
1258 PM MST Tue Aug 9 2022
...A strong thunderstorm will impact portions of central Pima County
through 145 PM MST...
At 1258 PM MST, Doppler radar was tracking a strong thunderstorm near
San Isidro, or 8 miles northeast of Sells, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sells, San Isidro, Kitt Peak, Ali Chukson, Fresnal, No:ligk,
Comobabi, Cababi, South Comobabi, Santa Rosa Ranch, Sil Nakya, San
Luis - Sells District, Artesia, Rincon and Ali Molina.
This includes Route 86 between mile markers 110 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3195 11157 3185 11190 3215 11203 3227 11168
TIME...MOT...LOC 1958Z 162DEG 10KT 3202 11179
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Aug 9, 1:01 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
101 PM MST Tue Aug 9 2022
AZZ503-504-092030-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
101 PM MST Tue Aug 9 2022
...A strong thunderstorm will impact portions of east central Pima
County through 130 PM MST...
At 100 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Green Valley. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Three Points.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3201 11106 3177 11108 3178 11133 3204 11130
TIME...MOT...LOC 2000Z 098DEG 3KT 3193 11117
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KGDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:26 PM MST | Special Weather Statement | TWC | Cochise | 49 min |
| Aug 8, 5:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Aug 8, 6:04 PM MST | Areal Flood Advisory | TWC | Cochise | 116 min |
| Aug 8, 6:10 PM MST | Areal Flood Advisory | TWC | Cochise | 4 hr |
| Aug 8, 6:35 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 8, 6:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Aug 8, 7:22 PM MST | Areal Flood Advisory | TWC | Cochise | 78 min |
| Aug 8, 7:55 PM MST | Special Weather Statement | TWC | 50 min | |
| Aug 8, 8:21 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Aug 8, 9:39 PM MST | Special Weather Statement | TWC | 51 min | |
| Aug 8, 9:46 PM MST | Areal Flood Advisory | TWC | Cochise | 119 min |
| Aug 8, 9:49 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 8, 9:52 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Aug 8, 10:13 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Aug 8, 10:22 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Aug 8, 10:30 PM MST | Areal Flood Warning | TWC | Pima | 3 hr |
| Aug 8, 10:58 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 9, 9:59 AM MST | Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 18 hr |
| Aug 9, 12:58 PM MST | Special Weather Statement | TWC | Pima | 47 min |
| Aug 9, 1:01 PM MST | Special Weather Statement | TWC | Santa Cruz | 29 min |
| Aug 9, 1:07 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 9, 1:32 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 9, 1:52 PM MST | Special Weather Statement | TWC | Santa Cruz | 23 min |
| Aug 9, 1:56 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Aug 9, 2:26 PM MST | Special Weather Statement | TWC | Pima | 34 min |
| Aug 9, 2:30 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 9, 2:57 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 9, 3:28 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 9, 3:33 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 42 min |
| Aug 9, 3:45 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 9, 4:54 PM MST | Special Weather Statement | TWC | Cochise | 51 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.